Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 221, NWS Wichita, KS

September 26, 1999Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 26, 1999, 8:28 PM CDT for Reno County, Sedgwick County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 1999, 8:28 PM CDT (01:28 UTC)
Expired
Sep 26, 1999, 9:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 8:33 PM CDTHail 0.75Haven, KS
Sep 26, 8:46 PM CDTHail 1Colwich, KS
Sep 26, 9:32 PM CDTHail 1Cheney, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:58 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 2:58 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SUN SEP 26 1999

SEVERAL CONCERNS TO ADDRESS FOR THIS FORECAST. FIRST...IS TIMING OF
THE COLD FRONT. SECOND...IS PRECIP CHANCES...AND THIRD IS TEMPS.
WATER VAPOR SAT PIX/UA ANALYSIS INDICATES POWERFUL UPPER JET DIGGING
INTO THE NW USA HELPING TO DIG UPPER TROF. MEANWHILE AT THE
SFC...18Z SFC MAP INDICATES FRONT EXTENDING FROM JUST OF OF SLN TO
JUST NORTH OF HUT. FRONT CONTINUES TO MAKE SLOW ESE PROGRESS AND
WITH PRESSURE RISES STILL FOUND BEHIND THE FRONT THIS SLOW SOUTHEAST
MOVEMENT SHOULD CONTINUE. ETA BEST HANDLED FORECAST POSITION OF THE
FRONT AT 18Z...THUS WAS MODEL OF CHOICE TODAY.

LAPS DATA SHOWS PLENTY OF CIN STILL NEEDS TO BE OVERCOME FOR TSRA TO
DEVELOP ALONG THE FRONT. HOWEVER...WITH MODELS SHOWING MID LVL
COOLING LATE THIS AFTERNOON/EVENING STILL EXPECT A LINE OF TSRA TO
FORM ALONG THE FRONT. UPPER DIVERGENCE INCREASES NICELY TOWARD
06Z...SO EXPECT PCPN TO CONTINUE AND BECOME MORE WIDESPREAD AFTER
SUNSET. ALSO...ETA 70H OMEGA FIELDS SUGGEST LIFT WILL OCCUR IN FRONT
AND BEHIND SFC FRONT. WITH 310/315/320K ISENTROPIC  SFC/S SHOWING
GOOD LIFT BEHIND BOUNDARY THIS APPEARS PLAUSIBLE. ETA/AVN SUGGESTS
FRONT SHOULD CLEAR CWA BY 12Z MONDAY...BUT WITH NE FLOW BEHIND
BOUNDARY...VERY DRY AIR SHOULD REMAIN NORTHWEST OF THE FORECAST AREA
THUS WILL INCREASE LOWS FROM PREVIOUS FCST BUT WILL STILL LEAN TWD
COOLER FAN NUMBERS.

WILL KEEP MENTION OF RAIN IN FORECAST FOR MONDAY/MONDAY NIGHT/TUESDAY
AS SERIES OF SHORTWAVES WILL CONTINUE TO ZIP THROUGH FAST MID LEVEL
FLOW AND ETA KEEPS LIFT PER 70H OMEGA FIELDS IN PLACE THROUGH
TUESDAY. BEST CHANCES APPEAR TO BE IN SRN KS WHERE ISENTROPIC
LIFT/MOISTURE CONVERGENCE ARE GREATEST. WITH 85H TEMPS PLUNGING MONDAY
AND EXTENSIVE CLOUD COVER/PCPN FEEL THERE WILL LITTLE RECOVERY IN
TEMPS.  SOME TEMPORARY DRYING MAY WORK INTO NRN ZONES MONDAY
NIGHT...BUT WITH MAIN SHORTWAVE APPROACHING FOR TUESDAY CLOUDS/PCPN
SHOULD RETURN.

COORD W/DDC

FCSTID = 12/HYSELL
ICT   58  64  49  62 /  60  50  40  40
HUT   55  62  48  62 /  60  50  40  40
EWK   58  62  49  62 /  60  50  40  40
EQA   58  64  49  62 /  60  50  40  40
WLD   58  65  49  62 /  60  50  40  40
RSL   48  55  46  61 /  40  40  30  40
GBD   48  55  46  61 /  40  40  30  40
SLN   50  57  46  62 /  50  40  20  40
MPR   50  57  46  62 /  50  40  20  40
CFV   61  68  49  64 /  50  50  40  40
CNU   61  68  49  64 /  50  50  40  40
K88   61  68  49  64 /  50  50  40  40

.ICT...NONE.

In the hours before

Special weather statement, Sep 26, 7:43 PM CDT, 45 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-270050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SUN SEP 26 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:01 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson59 min
Sep 26, 7:13 PM CDTTornado WarningICTReno32 min
Sep 26, 7:40 PM CDTTornado WarningICTSedgwick50 min
Sep 26, 7:49 PM CDTSevere Thunderstorm WarningICTReno41 min
Sep 26, 9:16 PM CDTFlash Flood WarningICTSedgwick3 hr
Sep 26, 9:18 PM CDTSevere Thunderstorm WarningICTKingman42 min
Sep 26, 9:24 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Sep 26, 10:14 PM CDTSevere Thunderstorm WarningICTSumner61 min
Sep 26, 10:30 PM CDTSevere Thunderstorm WarningICTSedgwick45 min
Sep 26, 11:14 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner61 min
Sep 27, 12:02 AM CDTFlash Flood WarningICTSedgwick5 hr
Sep 27, 12:13 AM CDTSevere Thunderstorm WarningICTSedgwick47 min
Sep 27, 12:56 AM CDTSevere Thunderstorm WarningICTSedgwick49 min
Sep 27, 3:45 AM CDTFlash Flood WarningICTSedgwick5 hr
Sep 27, 9:10 AM CDTFlash Flood WarningICTHodgeman10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.